Georgia, 2017

Hail and Damaging Winds in Georgia, May 22, 2017

May 22, 2017 · NWS CHS · 6 events in 1 county or zone

Isolated to scattered thunderstorms developed in the late afternoon hours within a warm and humid airmass out ahead of a cold front well to the west. One cluster of thunderstorms impacted the Savannah area and produce very heavy rainfall, damaging wind gusts, and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Isolated to scattered thunderstorms developed in the late afternoon hours within a warm and humid airmass out ahead of a cold front well to the west. One cluster of thunderstorms impacted the Savannah area and produce very heavy rainfall, damaging wind gusts, and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 21, 11:25 PM EST, 35 minutes earlier.

Area forecast discussion, May 21, 11:25 PM EST, 35 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1225 AM EDT Mon May 22 2017

.SYNOPSIS...
A series of disturbances will track across the Southeast through
midweek. A cold front will push offshore Wednesday night into
Thursday. High pressure will then prevail through next weekend.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Best rain chances will occur along/east of I-95 in Southeast
South Carolina through daybreak. 30-40% pops look reasonable
there with 20% pops elsewhere.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH WEDNESDAY/...
Unsettled conditions will continue through this period. Due to
convection, lead time for precise forecast details will remain
limited.

Monday: Weak shortwave troughs aloft will interact with an
environment featuring PWATS close to 2 inches and various mesoscale
boundaries including the sea breeze to produce scattered/numerous
showers/thunderstorms. Greatest coverage should occur during the
afternoon/evening hours. A brief/isolated severe weather episode and
localized excessive rainfall cannot be ruled out but remains
unlikely.

Monday night: Convection should undergo some degree of diurnal
weakening during the evening. Then, a shortwave approaching from the
west should promote increasing precipitation coverage overnight,
especially inland and over coastal waters.

Tuesday through Tuesday night: Shortwaves ejecting east/northeast
from an amplifying/upstream longwave trough and an associated 40-50
knot 850 mb jet will provide forcing for ascent within a persistent
plume of PWATs approaching 2 inches. This regime should support
numerous/widespread showers/thunderstorms. Occasional breaks in
convective precipitation, rather than steady rainfall appears most
likely, although extended rain-free periods could remain limited,
especially north of I-16. Locally excessive rainfall could occur,
but the severe threat should remain low.

Wednesday, the longwave trough will continue to amplify upstream,
drive a strong cold front toward the region. This regime should
again support numerous/widespread showers/thunderstorms. If a break
develops between the Tuesday night precipitation and pre-frontal
convection, the combination of deep-layered forcing for ascent, 0-6
km bulk shear increasing to 40-50 knots and destabilization could
support severe weather especially Wednesday afternoon/evening.
However, the prospects for destabilization remain highly uncertain.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Showers/thunderstorms will be pushed offshore with a trough and
surface cold front Wednesday night. Some remnant showers may remain
along the coast into Thursday morning. High pressure will build in
from the west and prevail into the weekend. Temperatures will
gradually rise during the long term.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
Isolated showers will meander near KCHS through sunrise, but any
direct impacts would be brief. Main concern for today is
possible thunderstorm impacts at both KCHS and KSAV. Latest data
support decent chances for impacts at KCHS late morning into the
early afternoon as the sea breeze moves inland. Will carry TEMPO
MVFR vsbys 17-20z to cover for now. Lower conditions will be
possible, but will need to see a bit more run-to-run consistency
in the various CAMS before going any lower. At KSAV, current
data suggest the better rain probabilities will remain west of
the terminal this afternoon. Will therefore hold off on any
mention of SHRA or TSRA. This will be reevaluated for the 12z
TAF cycle.

Extended Aviation Outlook: An unsettled weather pattern will bring
periods of flight restrictions through Wednesday night. Then, VFR
expected through late week.

&&

.MARINE...
Overnight: The waters will be situated between a developing warm
front to the north, sub-tropical ridging to the east and an upstream
cold front that approaches the Appalachians late. There is very
subtle low level jetting overnight, allowing for SE to S winds mostly
in the 10-15 kt range. Seas will average 2 ft within 15 nm, 3 ft
further out.

Monday through Tuesday: Outside any thunderstorms Monday,
south/southwest winds should average 10-15 knots, accompanied by
seas 2-3 ft. Monday night, expect southwest winds around 15 knots
with gusts to 20 knots, and seas will build to 2-4 ft, highest at 20
nm and beyond. Outside thunderstorms, which could produce locally
gusty winds, lightning and very heavy rain, these conditions should
prevail through Tuesday.

Tuesday night through Wednesday night: Between offshore high
pressure and inland low pressure/an approaching cold front, Small
Craft Advisories will likely be required for areas outside
Charleston Harbor as southwest winds increase to gust 25-30 knots
and and seas build to 4-6 feet nearshore and to 5-8 feet beyond 20
nm.

Thursday through Friday: A strong cold front will cross the waters
Thursday, and elevated offshore winds could remain at SCA strength.
Then, winds/seas should relax significantly by Friday.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&
Hazardous weather outlook, May 21, 3:04 PM EST, 8 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
404 PM EDT Sun May 21 2017

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-222015-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
404 PM EDT Sun May 21 2017

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

The radar

The Charleston,SC radar (KCLX), 60 km away, was scanning. The volume nearest the first event began at 05:01 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Chatham

When
May 22, 12:00 AM EST to 11:59 PM EST
Where
Chatham County, (Sav)savannah Intl A
Reported by
ASOS
Coordinates
32.130, -81.200

The ASOS at the Savannah/Hilton Head International Airport (KSAV) measured 6.61 inches of rain for the day. This broke the daily rainfall record and ranks as the 15th wettest day on record at KSAV.

Hail, Chatham

When
May 22, 4:00 PM EST to 4:05 PM EST
Where
Chatham County, 0.58 mi W of Port Wentworth
Measured
0.88 in hail
Reported by
Social Media
Coordinates
32.150, -81.180

A report of nickel sized hail in Port Wentworth was received via social media.

Hail, Chatham

When
May 22, 4:10 PM EST to 4:20 PM EST
Where
Chatham County, 0.91 mi SE of Mulberry Grove
Measured
1 in hail
Reported by
Social Media
Coordinates
32.170, -81.160

Hail up to the size of quarters on the Houlihan bridge was reported via social media. The hail reportedly fell for about 10 minutes.

Thunderstorm Wind, Chatham

When
May 22, 4:15 PM EST to 4:16 PM EST
Where
Chatham County, 0.58 mi W of Port Wentworth
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.150, -81.180

Multiple trees were reported down near the Houlihand bridge, causing the bridge to be closed to traffic.

Thunderstorm Wind, Chatham

When
May 22, 4:15 PM EST to 4:16 PM EST
Where
Chatham County, 0.69 mi N of Port Wentworth
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.160, -81.170

Chatham County Emergency Management reported a tree down on a house on Bonnybridge Road in Port Wentworth.

Hail, Chatham

When
May 22, 4:15 PM EST to 4:16 PM EST
Where
Chatham County, Port Wentworth
Measured
0.75 in hail
Reported by
Public
Coordinates
32.150, -81.170

Penny sized hail reported in Port Wentworth. Wind gusts of approximately 55 mph were also reported.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698963, 698952, 698962, 698964, 698965, 698966.